Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Las Vegas, NV

January 17, 2019Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jan 17, 2019, 6:38 AM PST for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 17, 2019, 6:38 AM PST (14:38 UTC)
Expired
Jan 17, 2019, 9:30 AM PST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 151 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 6:51 AM PSTFLASH FLOOD1 Nw Olancha, CACHP REPORTED HEAVY WATER FLOWING ACROSS US-395 AND OLANCHA DUE TO RAINFALL.
Jan 17, 6:51 AM PSTFLASH FLOOD1 Nw Olancha, CACHP REPORTED HEAVY WATER FLOWING ACROSS US395 AND OLANCHA DUE TO RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS55 KVEF 171438
FFWVEF
CAC027-171730-
/O.NEW.KVEF.FF.W.0001.190117T1438Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
638 AM PST THU JAN 17 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Inyo County in south central California...

* Until 930 AM PST.

* At 636 AM PST, local law enforcement officials reported heavy rain 
  resulting in closed roadways in the Panamint Springs and Lone Pine 
  areas. Flash flooding is likely ongoing across parts of SR-190 and 
  Highway 136. Over an inch of rain has fallen over the last couple 
  hours and continued moderate to heavy rainfall is expected to 
  continue. 

* Some locations that will experience flooding include...
  Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
  Campground, Keeler, Diaz Lake and Cartago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
      3661 11810

$$

TB3
3 follow-up statements
240 
WGUS75 KVEF 171531
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
731 AM PST THU JAN 17 2019

CAC027-171730-
/O.CON.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
731 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
WEST CENTRAL INYO COUNTY...

At 729 AM PST, Doppler radar indicated heavy rain continuing across 
the southern Owens Valley and portions of Death Valley. At 651 AM 
PST, the California Highway Patrol reported that Highway 395 was 
flooded near Olancha, and Highway 190 had been flooded near Highway 
136 earlier in the morning.

Some locations that will experience flooding include...
Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
Campground, Keeler, Diaz Lake and Cartago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
      3661 11810

$$

Morgan
671 
WGUS75 KVEF 171623
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
823 AM PST THU JAN 17 2019

CAC027-171730-
/O.CON.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
823 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
WEST CENTRAL INYO COUNTY...

At 821 AM PST, Doppler radar indicated that rain was tapering off 
over much of Highway 190. Earlier heavy rain is likely still flowing 
out of the mountains, so flash flooding remains a threat.

Some locations that will experience flooding include...
Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
Campground, Keeler, Diaz Lake and Cartago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
      3661 11810

$$

Morgan
297 
WGUS75 KVEF 171724
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
924 AM PST THU JAN 17 2019

CAC027-171733-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
924 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL INYO COUNTY WILL EXPIRE
AT 930 AM PST...

The heavy rain has ended in the southern Owens Valley and much of 
Death Valley National Park. At 910 AM PST, the California Highway 
Patrol reported no ongoing flooding issues, so the warning will be 
allowed to expire. Please continue to heed any remaining road 
closures.

LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
      3661 11810

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 4:44 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 17, 4:44 AM PST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
444 AM PST Thu Jan 17 2019

.SYNOPSIS...
The major winter storm is ongoing across the California and
impacting the Sierra/White Mountains. As of 3AM, snowfall rates
up to 3 inches per hour were reported with heavy rain in the Owens
Valley. This system is expected to efficiently blow over the
Sierras and bring widespread rainfall to the majority of the
region today as well as significant mountain snow to the Spring
Mountains.

&&

.SHORT TERM...Today through Friday.
The major snowfall producing system is currently underway across
the Sierras. This is currently resulting in reported snowfall
rates of up to 3 inches per hour as well as half inch per hour
rain rates in the Owens Valley.

Not much has changed in the expectations across Inyo county beyond
increasing QPF values for the Owens Valley. Still could see as
much as 4 feet of snowfall when the event is over with, likely
before 06Z Friday. The WPC Super Ensemble Plume shows every
member available ceasing snowfall by 06Z Friday and HREF showing
rates subsiding significantly around the time frame as well. Thus
believe the WSW timing and amounts are well on track.

Again, there is considerable uncertainty with how much mountain
snow can be expected in the Springs. Hi-resolution models are
producing very high amounts, well over 2 feet of snow in some
instances. The complicating factor is the snow level, which will
rise to possibly above 8500 ft by daybreak. Looking at obs
available currently, only and inch or two of snow has occurred
below 9000 ft (Lee Canyon) and none below 8000 ft. This will
likely mean a stark gradient in snow accumulations as elevation
increases above 9000 ft. Even tempering below the mean of the hi-
res solutions, as much as 2" of QPF will be possible across the
Springs over the next 24 hours which will likely result in more of
a flood and rockslide concern for sub-8500 ft and a significant
snow accumulation event near the peaks. As a result, since the
majority of the impact will be confined to the highest 3000 ft of
the Springs, maintained the Winter Weather Advisory instead of
upgrading to a Winter Storm Warning. Close eye will be given to
observations, radar trends, and reports in the event and upgrade
is indeed needed.

Elsewhere, rainfall amounts will be highest across Inyo, Nye, and
Lincoln counties (as well as a few inches of mountain snow in the
higher elevations of Lincoln County) where up to 1.5" will be
possible. This is about what was expected yesterday as well so did
not deviate much from what was already forecast in the grids.
Precip coverage is expected to quickly diminish from the west to
east between 06-12Z Friday as the system finally exits to the
east.

&&

.LONG TERM...Saturday through Thursday.
Not much change done to the long term package, as a
much less active pattern is expected compared to this week. A
brief period of ridging will occur after the exit of the current
system. Just about all PoP chances will be nil after 18Z Friday as
H5 heights quickly build behind the exiting low. This should allow
for a bit warmer and much drier weekend for the region. By late
Sunday, a Pacific slider will quickly pass to the north but push a
cold front south along with it. Model trends on precip are drier
with each model run and NBM/Superblend is following suit, thus saw
no reason to differ from them. The biggest impact will likely be
wind speeds Monday as the cold front passes and shifts winds to
the north. Guidance is indicating high elevation winds up to 50
mph with valley wind gusts between 20-30 mph. This will likely be
the most significant impact over the next 7 days.

After Monday, ridging builds back into the area with what looks
like a prolonged period of northwest flow due to a high amplitude
ridge over the Pacific seaboard. Long range synoptic patterns
favor a much drier forecast through the foreseeable future beyond
Monday.

&&

.AVIATION...For McCarran...Light southwesterly winds will continue
through the overnight hours at or around 6 knots. Rain chances will
increase through the early morning as showers develop around the
valley with CIGs as low as 3 kft at times. Rain chances persist
through the morning hours with the best chance for rain at the
airport around 20Z. With this, wind speeds expected to increase from
the southwest with sustained speeds 15-20 kts and gusts to 25kt.
Through the afternoon hours, rain chances will start to decrease and
cloud cover will dissipate, resulting in dry conditions overnight.
Strong winds will prevail through the day and will not start to die
down until around 05Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread rain chances will impact most of the TAF
sites this morning and through the afternoon with CIGs as low as
3kft at times. Prevailing wind direction is from the south-
southwest. Rain in KBIH will continue with south winds gusting 25-30
knots this morning and will begin to slowly dissipate late
afternoon. KDAG's calm winds will continue through the morning
before turning west-southwest with gusts 30-35 kts through the
afternoon before dissipating after sunset. Winds along the Colorado
River Valley will remain under 10 kts through the day today with
vicinity showers at KEED and cigs as low as 5kft at times. Areas of
patchy fog possible in the morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...TB3
AVIATION...Varian

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:45 AM PSTAreal Flood AdvisoryVEFInyo6 hr
Jan 17, 6:18 AM PSTAreal Flood AdvisoryVEFInyo68 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.